Boy Dies During Controversial Autism Treatment
By Dave Reynolds, Inclusion Daily Express
August 26, 2005
PORTERSVILLE, PENNSYLVANIA--Five-year-old Abubakar Tariq Nadama died Tuesday in a doctor's office while undergoing a controversial treatment designed to treat his autism.
Pennsylvania State Police on Thursday were investigating the boy's death to determine whether the chemical ethylene diamine tetraacetic acid (EDTA), which was being pumped into him intravenously, caused or contributed to his death.
The child's heart stopped while he was undergoing what is called 'chelation therapy' at the office of Dr. Roy Eugene Kerry at the Advanced Integrative Medicine Center. Under this kind of treatment, a chemical is administered that bonds to heavy metals in the patient's system and then flushes them from the body through urine.
Chelation therapy is commonly used to treat poisoning from lead or other heavy metals. While supporters claim it removes metals that cause autism, many pediatricians discourage its use, arguing it has not been properly tested. Some go so far as to call it 'quack therapy'.
The boy's mother, Marwa Nadama, told reporters she did not want to blame the therapy for Abubakar's death until the autopsy report is completed.
"Autistic boy dies after unproven treatment" (Associated Press)
"Death prompts questions" (Pittsburgh Tribune-Review)
"Autistic kids' parents desperate for help" (Pittsburgh Post-Gazette)